Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Missoula, MT

July 28, 20198 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 28, 2019, 2:12 PM MDT for 8 counties in Montana. It took effect at Jul 29, 2019, 1:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2019, 2:12 PM MDT (20:12 UTC)
In effect from
Jul 29, 2019, 1:00 PM MDT
Expired
Jul 29, 2019, 9:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:04 PM MDTTSTM WND GST 605 Ne Dillon, MT60 MPH PEAK CONVECTIVE GUST. ENTLN DETECTED LIGHTNING IN AREA AROUND TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS85 KMSO 282012
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
212 PM MDT Sun Jul 28 2019

MTZ110-111-292015-
/O.NEW.KMSO.FW.W.0002.190729T1900Z-190730T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
212 PM MDT Sun Jul 28 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: Scattered lightning with a mix of wet and dry storms.
  The potential for drier storms is highest across the northern
  half of the zones (Pintlar, Butte, Jefferson and Wise River
  districts).

* Winds: Generally west 10-25 mph...stronger near thunderstorms.

&&

$$
2 follow-up statements
730 
WWUS85 KMSO 291342
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
742 AM MDT Mon Jul 29 2019

MTZ109-300300-
/O.EXA.KMSO.FW.W.0002.190729T1900Z-190730T0300Z/
Bitterroot-
742 AM MDT Mon Jul 29 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...

* Affected area: Fire Zone 109 (Bitterroot). 

* Impacts: Scattered lightning with a mix of wet and dry storms.
  The potential for drier storms is highest across the southern
  half of the zone (West Fork, Darby, and Sula districts).

* Winds: Generally west 10-25 mph...stronger near thunderstorms.

&&

$$

MTZ110-111-300300-
/O.CON.KMSO.FW.W.0002.190729T1900Z-190730T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
742 AM MDT Mon Jul 29 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: Scattered lightning with a mix of wet and dry storms. 
  The potential for drier storms is highest across the northern 
  half of the zones (Pintlar, Butte, Jefferson and Wise River 
  districts). 

* Winds: Generally west 10-25 mph...stronger near thunderstorms.

&&

$$
167 
WWUS85 KMSO 300250
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
850 PM MDT Mon Jul 29 2019

MTZ109>111-300400-
/O.EXP.KMSO.FW.W.0002.000000T0000Z-190730T0300Z/
Bitterroot-Deerlodge/West Beaverhead-East Beaverhead-
850 PM MDT Mon Jul 29 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 109 (Bitterroot).
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 28, 4:22 AM MDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 4:22 AM MDT, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
422 AM MDT Sun Jul 28 2019

.DISCUSSION...Today will be sunny and very pleasant with temperatures
in the mid 80s. A few hours of breezy winds (gusts to 15 mph) is
expected across soutwhest Montana and Lemhi county.

For the most part this week will be pretty nice... sunny and dry
across much of the Northern Rockies, especially across northwest
Montana. Expect near normal temperatures, around 90 degrees,
across the valleys.

The main weather impacts this week will be afternoon and evening
thunderstorms, primarily across southwest Montana and parts of
west central Montana. Specifically:

Monday afternoon and evening...A short wave will combine with mid
level moisture to produce scattered showers and thunderstorms
across parts of west central and southwest Montana and Lemhi
county in Idaho. Unstable conditions at the mid levels are
expected to trigger a few thunderstorms overnight Monday into
early Tuesday morning across central Idaho and west central
Montana.

Tuesday another short wave will move across southwest Montana
resulting in another afternoon/evening of isolated to scattered
thunderstorms.

Wednesday will be dry across the entire region.

Thursday through next weekend we can expect moisture to return to
the region resulting in the potential for isolated to scattered
thunderstorms across southwest Montana and Lemhi county each
afternoon and evening.

&&

.AVIATION...Expect vfr conditions the next 24 hours at all
terminals under sunny skies and mainly light winds. KBTM and KSMN
may experience a few hours of some gusty winds to 15 mph between
27/2200z and 28/0100z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.